Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 144, NWS Birmingham, AL

May 13, 2002Jackson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 13, 2002, 12:03 PM CDT for Jackson County, Alabama. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2002, 12:03 PM CDT (17:03 UTC)
Expired
May 13, 2002, 12:45 PM CDT
In force
42 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 19 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 12:10 PM CDTThunderstorm Wind 50 ELangston, ALTrees were knocked down near Langston and Larkensville. Some of the trees were blocking roadways.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 12:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 131703
SVRBHM
ALC071-131745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1202 PM CDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN NORTHEAST ALABAMA

* UNTIL 1245 PM CDT

* AT 1157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTH OF SKYLINE TO
  WOODVILLE...MOVING EAST AT 50 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS 
INCLUDE...BRIDGEPORT...STEVENSON...AND SCOTTSBORO.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES. 
TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES 
AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 8:50 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 13, 8:50 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
850 AM CDT MON MAY 13 2002

WILL ISSUE AN UPDATE BY 1400 UTC...MAINLY TO FRESHEN THINGS UP.
WILL HAVE TO NUDGE HIGHS UP A BIT IN HSV...TCL...BHM...AND ANB
GROUPS.  MORNING SUNSHINE HAS ALREADY CAUSED TEMPS TO GET INTO MID
70S.  BASED ON UPSTREAM OBS... WILL ALSO INCREASE POST FRONTAL WINDS
THIS AFTERNOON AND INDICATE CAUTION ADVISED ON AREA LAKES IN TN
VALLEY.

AS FOR SEVERE STORMS...NOW THINK MAIN THREAT AREA IS FROM
HSV-BHM-DEMOPOLIS EASTWARD FROM 11 AM UNTIL 4 PM OR SO.

.BHM...NONE.

In the hours before

Special weather statement, May 13, 7:33 AM CDT, 4 hours 30 minutes before
ALZ001>050-131630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
733 AM CDT MON MAY 13 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A STRONG COLD FRONT...EXTENDING FROM WESTERN TENNESSEE ACROSS
NORTHWESTERN MISSISSIPPI...AND BACK INTO LOUISIANA...WILL CONTINUE TO
PUSH EAST TODAY.  AHEAD OF THIS FRONT...SOUTH WINDS WILL PUMP WARM...
MOIST...GULF AIR INTO NORTH AND CENTRAL ALABAMA.

SCATTERED SHOWERS AND THUNDERSTORMS...AHEAD OF THE COLD FRONT...WILL
MOVE ACROSS PORTIONS OF NORTHERN ALABAMA THIS MORNING. THESE STORMS
WILL REACH THE INTERSTATE 20 AND 59 CORRIDOR LATE THIS MORNING...AND
MOVE SOUTH OF INTERSTATE 20 THIS AFTERNOON.

DAYTIME HEATING AHEAD OF THE FRONT WILL ALLOW THE ATMOSPHERE TO
BECOME UNSTABLE...ALONG AND SOUTH OF A HUNTSVILLE TO BIRMINGHAM TO
TUSCALOOSA LINE. AS THE COLD FRONT APPROACHES THIS AREA...STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP.  THE PRIMARY THREAT
FROM SEVERE WEATHER WILL BE DAMAGING WIND...AND LARGE HAIL.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS IN NORTH AND
CENTRAL ALABAMA SHOULD BE READY FOR POSSIBLE ACTIVATION LATE THIS
MORNING THROUGH THIS EVENING.
Special weather statement, May 13, 8:16 AM CDT, 3 hours 47 minutes before
ALZ001>050-131630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
733 AM CDT MON MAY 13 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A STRONG COLD FRONT...EXTENDING FROM WESTERN TENNESSEE ACROSS
NORTHWESTERN MISSISSIPPI...AND BACK INTO LOUISIANA...WILL CONTINUE TO
PUSH EAST TODAY.  AHEAD OF THIS FRONT...SOUTH WINDS WILL PUMP WARM...
MOIST...GULF AIR INTO NORTH AND CENTRAL ALABAMA.

SCATTERED SHOWERS AND THUNDERSTORMS...AHEAD OF THE COLD FRONT...WILL
MOVE ACROSS PORTIONS OF NORTHERN ALABAMA THIS MORNING. THESE STORMS
WILL REACH THE INTERSTATE 20 AND 59 CORRIDOR LATE THIS MORNING...AND
MOVE SOUTH OF INTERSTATE 20 THIS AFTERNOON.

DAYTIME HEATING AHEAD OF THE FRONT WILL ALLOW THE ATMOSPHERE TO
BECOME UNSTABLE...ALONG AND SOUTH OF A HUNTSVILLE TO BIRMINGHAM TO
TUSCALOOSA LINE. AS THE COLD FRONT APPROACHES THIS AREA...STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP.  THE PRIMARY THREAT
FROM SEVERE WEATHER WILL BE DAMAGING WIND...AND LARGE HAIL.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS IN NORTH AND
CENTRAL ALABAMA SHOULD BE READY FOR POSSIBLE ACTIVATION LATE THIS
MORNING THROUGH THIS EVENING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 12:10 PM CDTSevere Thunderstorm WarningBMXDeKalb, Marshall50 min
May 13, 12:51 PM CDTSevere Thunderstorm WarningBMXCherokee24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.